Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 27, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 20, 2014, 10:47 PM EDT for Allegan County, Van Buren County, Michigan. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2014, 10:47 PM EDT (02:47 UTC)
- Expired
- May 20, 2014, 11:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Allegan County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 11:03 PM EDT | HAIL 0.25 | South Haven, MI | REPORT RELAYED BY WOOD TV. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 9:47 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 327 m²/s²
- 0-3 km storm-relative helicity
- 535 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
815
WUUS53 KGRR 210247
SVRGRR
MIC005-159-210345-
/O.NEW.KGRR.SV.W.0027.140521T0247Z-140521T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1047 PM EDT TUE MAY 20 2014
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ALLEGAN COUNTY IN SOUTHWEST MICHIGAN...
VAN BUREN COUNTY IN SOUTHWEST MICHIGAN...
* UNTIL 1145 PM EDT
* AT 1046 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
SOUTH HAVEN...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SOUTH HAVEN... ALLEGAN... BANGOR...
PAW PAW... VAN BUREN STATE PARK...
MCDONALD... PALISADES PARK... LACOTA...
GRAND JUNCTION... BREEDSVILLE... KENDALL...
LAWRENCE... LAWTON... GOBLES...
BLOOMINGDALE... GLENDALE... COVERT...
MATTAWAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4228 8635 4233 8631 4245 8627 4260 8623
4253 8576 4222 8577 4209 8584
TIME...MOT...LOC 0247Z 293DEG 26KT 4243 8644
HAIL...1.75IN
WIND...60MPH
$$
WEBB2 follow-up statements
949
WWUS53 KGRR 210313
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1113 PM EDT TUE MAY 20 2014
MIC005-159-210345-
/O.CON.KGRR.SV.W.0027.000000T0000Z-140521T0345Z/
VAN BUREN MI-ALLEGAN MI-
1113 PM EDT TUE MAY 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
ALLEGAN AND NORTHERN VAN BUREN COUNTIES UNTIL 1145 PM EDT...
AT 1107 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
SOUTH HAVEN...AND MOVING EAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SOUTH HAVEN... ALLEGAN... BANGOR...
VAN BUREN STATE PARK... MCDONALD...
PALISADES PARK... LACOTA... GRAND JUNCTION...
BREEDSVILLE... KENDALL... GOBLES...
BLOOMINGDALE... GLENDALE... COVERT...
GANGES... PULLMAN... KIBBIE...
GLENN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND
RAPIDS.
&&
LAT...LON 4222 8577 4228 8635 4233 8631 4245 8627
4260 8623 4253 8576
TIME...MOT...LOC 0313Z 277DEG 28KT 4250 8625
HAIL...1.75IN
WIND...60MPH
$$
JK369
WWUS53 KGRR 210343
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 PM EDT TUE MAY 20 2014
MIC005-159-210351-
/O.EXP.KGRR.SV.W.0027.000000T0000Z-140521T0345Z/
VAN BUREN MI-ALLEGAN MI-
1143 PM EDT TUE MAY 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALLEGAN AND
NORTHERN VAN BUREN COUNTIES WILL EXPIRE AT 1145 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER ADDITIONAL STRONG TO SEVERE STORMS WERE STILL
COMING ACROSS LAKE MICHIGAN AND THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WIND COULD OCCUR LATER TONIGHT.
LAT...LON 4222 8577 4228 8635 4233 8631 4245 8627
4260 8623 4253 8576
TIME...MOT...LOC 0341Z 290DEG 22KT 4247 8611
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:53 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 20, 8:53 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 853 PM EDT TUE MAY 20 2014 LATEST UPDATE... MESOSCALE DISCUSSION .MESOSCALE DISCUSSION... ISSUED AT 853 PM EDT TUE MAY 20 2014 WE CONTINUE TO MONITOR SEVERE THUNDERSTORMS OVER NORTHERN IL INTO SOUTHERN LAKE MICHIGAN AS OF 0030Z. THESE STORMS HAVE PRODUCED UP TO BASEBALL SIZED HAIL AND ISOLATED WIND DAMAGE. INSTABILITY IS LARGELY SURFACE BASED...BUT GIVEN THE STORM OVER LAKE MICHIGAN WAS MAINTAINING ITSELF...THERE APPEARS TO BE ENOUGH ELEVATED INSTABILITY TO NOT IMPACT STORMS COMING ACROSS THE LAKE. MLCAPE WAS OVER 1500 J/KG SOUTH OF I-96 AND INLAND FROM THE LAKE. 0-6KM BULK SHEAR VALUES WERE AROUND 50 KTS. ALL THIS POINTS TOWARD THESE STORMS MAINTAINING THEMSELVES AND COULD EVEN INTENSIFY ONCE THEY COME ONSHORE....PARTICULARLY SOUTH OF A BIV-LAN LINE. EVEN THOUGH HAIL HAS BEEN THE PRIMARY THREAT SO FAR...WE MAY SEE THE STORMS BECOME LINEAR AND DAMAGING WINDS COULD BECOME A HIGHER THREAT LATER TONIGHT. HIGHEST SEVERE THREAT REMAINS FROM 03Z TO 12Z FOR THE GRR CWA. WE WILL ALSO BE WATCHING THE THREAT OF VERY HEAVY RAIN AS SOME OF THE CELL MAY TRAIN OVER THE SAME AREA. PRECIPITABLE WATER VALUES WERE AROUND 1.3 INCHES. LOCALIZED 2 INCH RAINFALL TOTALS WILL BE POSSIBLE TOWARD I-94. && .SYNOPSIS... ISSUED AT 329 PM EDT TUE MAY 20 2014 STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS SOUTHERN LOWER MICHIGAN. THE STORMS WILL REACH SOUTHERN LAKE MICHIGAN AROUND MIDNIGHT AND THEN MOVE EAST OF JACKSON BY 8 AM WEDNESDAY. HIGH PRESSURE WILL MOVE IN WEDNESDAY AFTERNOON AND FAIR WEATHER WILL CONTINUE INTO THE MEMORIAL DAY WEEKEND. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 329 PM EDT TUE MAY 20 2014 MODEL GUIDANCE CONTINUES TO SHOW SEVERE WEATHER THREAT LATE TONIGHT AS 40 TO 50 KNOTS OF 0 TO 6 KM SHEAR AND INSTABILITY COMBINE TO ALLOW STORMS THAT FORM THIS EVENING TO MOVE EAST ACROSS SOUTHERN LOWER MICHIGAN AFTER MIDNIGHT. MAIN THREAT WILL BE HIGH WINDS AND HAIL. STORM MODE IS EXPECTED TO BE LINEAR WITH SOME BOWING LINE SEGMENTS. TORNADO THREAT IS LOW GIVEN LATE NIGHT TIMING BUT SOME QLCS TORNADOES CANNOT BE RULED OUT. THE STORMS SHOULD MOVE EAST BY WEDNESDAY AFTERNOON WITH SUBSIDENCE ARRIVING AND RISING HEIGHTS AND SFC PRESSURE RIDGING BRINGING FAIR WEATHER THE REST OF THE NEAR TERM PERIOD. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 329 PM EDT TUE MAY 20 2014 HIGH PRESSURE WILL BUILD IN TO PRODUCE FAIR WX ALONG WITH A MODERATING TREND OF TEMPS FRIDAY THROUGH THE WEEKEND. MAX TEMPS WILL REACH THE 65 TO 70 DEGREE RANGE FRIDAY BUT WILL REACH THE 75 TO 80 DEGREE RANGE BY SUNDAY. VERY WARM WEATHER WILL CONTINUE INTO EARLY NEXT WEEK WHEN TEMPS SHOULD AVERAGE AROUND 5 TO 10 DEGREES ABOVE NORMAL. THERE IS JUST A SMALL CHANCE OF A SHOWER OR TSTORM AS EARLY AS MEMORIAL DAY AS CONTINUED SOUTHERLY FLOW LEADS TO INCREASING MOISTURE INTO OUR REGION WITH A WARM FRONT IN OUR REGION AS WELL. HOWEVER THE BETTER CHANCE FOR SHOWERS AND STORMS WILL HOLD OFF UNTIL TUESDAY INTO WEDNESDAY AS THE NEXT LOW PRESSURE SYSTEM MOVES EAST INTO OUR REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 804 PM EDT TUE MAY 20 2014 COMPLEX AVIATION FORECAST TONIGHT WITH THUNDERSTORMS EXPECTED IN AND NEAR THE TAF SITES THROUGH ABOUT 09Z. POOR AVIATION CONDITIONS MAY DEVELOP THEN OVERNIGHT WITH SOME MODELS DEVELOPING IFR. REGARDING THE THUNDERSTORMS...EXPECTING STORMS ESPECIALLY IN THE 03Z TO 09Z TIME FRAME. HAVE PREVAILING THUNDER AT THE I94 TAF SITES WITH VCTS WORDING AT THE I96 TAF SITES. MUCH BETTER CHANCE FOR STORMS TOWARDS I94. STORMS WILL CONTAIN HEAVY RAIN AND LIGHTNING WITH THE POSSIBILITY OF STRONG WINDS AND HAIL. REGARDING THE LOWER CLOUDS AND POSSIBLE FOG DEVELOPMENT WENT A BIT CONSERVATIVE AT THIS POINT WITH MVFR CEILINGS AND VISIBILITIES DEVELOPING. THE FOG AND LOWER CEILINGS SHOULD LIFT IN THE MORNING AROUND 14Z OR 15Z. POSSIBILITY EXISTS THOUGH FOR MUCH LOWER CONDITIONS AND WE WILL BE MONITORING THIS. CONDITIONS SHOULD BE VFR DURING THE MIDDAY AND AFTERNOON HOURS ON WEDNESDAY. && .MARINE... ISSUED AT 329 PM EDT TUE MAY 20 2014 THUNDERSTORMS AND FOG WILL BE LIKELY TONIGHT SOUTH OF GRAND HAVEN. STORMS WILL END WEDNESDAY MORNING WITH WINDS AND WAVES EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY. && .HYDROLOGY... ISSUED AT 329 PM EDT TUE MAY 20 2014 SOME LOCALLY HEAVY RAINS ARE POSSIBLE TONIGHT ACROSS THE SAINT JOSEPH...KALAMAZOO AND GRAND RIVER BASINS BUT BASIN AVERAGE AMOUNTS SHOULD BE LESS THAN AN INCH AND SHOULD NOT BE ENOUGH TO CAUSE SIGNIFICANT RISES ON THE MAINSTEM RIVERS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && MESOSCALE...JK SYNOPSIS...OSTUNO SHORT TERM...OSTUNO LONG TERM...LAURENS AVIATION...DUKE HYDROLOGY...OSTUNO MARINE...OSTUNO
Hazardous weather outlook, May 20, 6:45 PM EDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 645 PM EDT TUE MAY 20 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210930- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 645 PM EDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT. THE STORMS WILL DEVELOP DURING THE MID TO LATE EVENING HOURS MAINLY NEAR TO SOUTH OF INTERSTATE 96 AND LAST INTO THE EARLY MORNING HOURS WEDNESDAY BEFORE ENDING. THE MAIN THREATS ARE HIGH WINDS AND LARGE HAIL. THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT 9 AM NEAR LANSING AND JACKSON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ844>849-210930- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 645 PM EDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE EVENING SOUTH OF GRAND HAVEN. GUSTY WINDS AND HIGH WAVES ARE POSSIBLE IN AND AROUND THUNDERSTORMS. PATCHY DENSE FOG IS EXPECTED SOUTH OF GRAND HAVEN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. OSTUNO/LAURENS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:10 PM EDT | Special Marine Warning | GRR | 110 min | |
| May 20, 10:00 PM EDT | Special Marine Warning | GRR | 90 min | |
| May 20, 11:30 PM EDT | Special Marine Warning | GRR | 90 min | |
| May 20, 11:41 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Eaton | 49 min |
| May 21, 12:02 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 58 min |
| May 21, 12:37 AM EDT | Areal Flood Advisory | GRR | Allegan | 10 hr |
| May 21, 12:56 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 64 min |
| May 21, 1:51 AM EDT | Areal Flood Advisory | GRR | Kalamazoo, Van Buren | 9 hr |
| May 21, 2:07 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more | 53 min |
| May 21, 3:19 AM EDT | Special Weather Statement | GRR | Barry | 56 min |
| May 21, 4:14 AM EDT | Special Weather Statement | GRR | Kalamazoo | 61 min |
| May 21, 6:52 AM EDT | River Flood Warning | GRR | Clinton | 4 days |
| May 21, 10:42 AM EDT | Marine Dense Fog Advisory | GRR | 17 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.